Warfarin V apixaban : I have had... - Vasculitis UK

Vasculitis UK
6,558 members5,767 posts

Warfarin V apixaban

Haggiss
Haggiss

I have had Granulomatosis with polyangiitis since 2008. In 2014 I had a flare up which caused a blood clot in my internal jugular vein. Since 2014 I've been on warfarin up to 15mg per day, because the clot is still there it looks like I will be on this long term. However, one consultant suggested I swap the warfarin for apixaban. This would mean I wouldn't require my INR monitored.

Has anyone else been on apixaban and what are the pros and cons compared to warfarin.

Thanks

6 Replies
oldestnewest

journal.chestnet.org/articl...

My husband has been on rivaroxaban for a couple of years, He had prostate cancer last year and radiotherapy which is known to carry a risk of damage to blood vessels in the colon and lead to bleeding about a year or so later. This happened in December - and the bleeding was quite marked. He spent the week before xmas in hsospital where they established his blood level of the NOAC was some 10 times more than it should be. He was discharged and readmitted on the 24th with an infection in addition to the bleeding. This all created a perfect storm and he was pretty unwell for a while. He had lost a lot of weight over the previous 6 months, mostly fluid as his diuretic management had been changed for another reason and was obviously effective where previously it hadn't been. This may have been the reason for the high levels but no-one can be sure.

The surgeons told us this is seen a lot - patients come in for surgery and it takes days for the blood level to fall far enough for safety and if he hadn't had a few days not taking the tablets when he noticed the bleeding (we were on holiday, no doctors handy) he could well have died. Not particularly confidence-inspiring we felt. He has decided that he is going back onto Warfarin even though they have offered to monitor the blood levels. At least you know where you are with the INR!

During the clinical trials of zivaroxaban it was acually established that the risk of bleeding can be reduced by 20% if the levels are monitored and dose adjustments made. But that takes away the USP of the NOACs: no monitoring. The link I have given you says apixaban appears to have less risk of bleeding. All I want to say is that there is a problem with the no monitoring aspect - don't be lulled into a false sense of security. I'm on dabigatran - I like it but I am aware that every so often I do bruise very much more than at others. I then have a few days with a bit lower dose which seems to work. But I will be discussing it when the opportunity arises. My husband had had no problems with warfarin - I on the other hand switched because suddenly we couldn't get the INR stable.

Hidden
Hidden

I also have GPA and was taking apixiban for 6 months as a result of clots in femoral artery and lungs. I chose apixiban to minimise regular blood tests as I was doing enough as it was. Accepted risk that apixiban, unlike warfrin, is not reversible. Carried a card in my wallet in event of any accidents so paramedics would be aware.

Hi, I was diagnosed with GPA in 2015. While an inpatient at St.Thomas hospital London an ultrasound showed a blood clot on one of my kidneys so in addition to the usual daily fragmin injections that all inpatients get, the consultant started me on rivaroxaban which continued after I was discharged but was stopped after about a year.

I had my care transferred to Addenbrookes hospital after that and whilst there I suffered a proximal DVT in the femoral vein. They gave treatment doses of fragmin while I was admitted and were going to start me on warfarin when discharged but I told them that I did not want to be put on warfarin due to the need for so much testing and adjusting and as I had been ok on rivaroxaban previously, they agreed to put me back on that.

I stayed on rivaroxaban for about another year but found it tended to cause significant bruising and bleeding at the slightest of causes. It was still preferable to warfarin in my opinion however when I had an appointment with the haematology consultant, I asked her about changing to apixaban as I had read that it had less risk of bleeding and bruising. She agreed to my changing and put me on apixaban 5mg twice per day. There have been no problems at all with this drug and just before Christmas, as I have now thankfully gone into remission, my dose was reduced to 2.5mg twice per day. This dose is apparently licenced as effective for long term prevention on blood clots.

People with GPA are apparently more prone to suffering from clots and it is therefore unlikely that I will ever be taken off of apixaban but as I find it has virtually no side effects, that is not a problem for me. If you are able to be given apixaban instead of warfarin I would recommend it based on my experience.

Hope this helps and good luck to you.

Many thanks for your responses it's much appreciated.

John_Mills
John_MillsAdministrator

The main pro is not having to have an INR test every few weeks. I switched from warfarin to apixaban two years ago because my INR was erratic. I was put on warfarin 11 years ago because I suffered a DVT due to the vasculitis (GPA). If you have concerns please discuss with both your consultants.

Thanks John hope you are keeping well

You may also like...